Lyrica and Weight Gain
Weight gain is one of Lyrica's most common side effects. If you are taking Lyrica and weight gain occurs, there are a number of things you can do, such as eating a heart-healthy diet and getting regular exercise. Also, let your healthcare provider know right away if you notice rapid weight gain, as this can be a sign of congestive heart failure (CHF).
Lyrica® (pregabalin) is a prescription medication approved to treat certain types of nerve pain and epileptic seizures. Weight gain is one of the most common Lyrica side effects. This data comes from clinical trials that extensively studied Lyrica and documented its side effects.
Before medications are approved in the United States, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine (the people in this other group are given a "sugar pill" or placebo). In these studies, side effects are always documented carefully. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In previous studies, up to 16 percent of people taking Lyrica for controlling seizures experienced weight gain, compared to just 1 percent of a similar group of people not taking Lyrica. Up to 14 percent of people taking Lyrica for fibromyalgia reported gaining weight. Weight gain was most common in people taking a higher Lyrica dosage and was less common in people taking Lyrica for treating nerve pain due to diabetic neuropathy, postherpetic neuralgia, or spinal cord injury.
If you notice unexplained or bothersome weight gain while you are taking Lyrica, there are some things that you can do to help. Some suggestions include:
- Eating a heart-healthy diet. This diet should include:
o Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products (heart-healthy foods)o Lean meats, poultry, fish, beans, eggs, and nutso Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Exercising regularly for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
If you are gaining weight rapidly, this may be due to fluid retention and heart failure, possible side effects of Lyrica. Let your healthcare provider know right away if you notice rapid weight gain, as this can be a sign of congestive heart failure (CHF).
You should also be sure to talk with your healthcare provider if you are taking Lyrica and weight gain occurs. He or she can suggest other ways of dealing with any weight gain. He or she may also look for other causes of your weight gain, such as certain medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switching to a different medication.
(Click BMI Calculator to see if your weight is within a healthy range.)